Alert archive / Alabama / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 196, NWS Mobile, AL

July 1, 2020Baldwin County, Mobile County, Washington County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jul 1, 2020, 3:05 PM CDT for Baldwin County, Mobile County, Washington County, Alabama. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2020, 3:05 PM CDT (20:05 UTC)
Expired
Jul 1, 2020, 3:45 PM CDT
In force
40 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Baldwin County, AL, Mobile County, AL, Washington County, AL

The radar

The Mobile radar (KMOB), 55 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 8.1 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2020-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2170 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2020-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2170 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
893 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

611 
WUUS54 KMOB 012005
SVRMOB
ALC003-097-129-012045-
/O.NEW.KMOB.SV.W.0196.200701T2005Z-200701T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
305 PM CDT Wed Jul 1 2020

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Northeastern Mobile County in southwestern Alabama...
  Northwestern Baldwin County in southwestern Alabama...
  Southeastern Washington County in southwestern Alabama...

* Until 345 PM CDT.

* At 305 PM CDT, a severe thunderstorm was located 6 miles west of
  Calvert, or 9 miles northeast of Citronelle, moving southeast at 20
  mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Satsuma, Creola, Stockton, Axis, Mount Vernon, Calvert, McIntosh,
  I65 And AL 225 and Movico.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3120 8823 3129 8805 3116 8794 3116 8797
      3115 8797 3115 8794 3114 8794 3115 8793
      3096 8778 3083 8805
TIME...MOT...LOC 2005Z 330DEG 18KT 3118 8811 

HAIL...<.75IN
WIND...60MPH
 
$$
1 follow-up statement
911 
WWUS54 KMOB 012034
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
334 PM CDT Wed Jul 1 2020

ALC129-012043-
/O.CAN.KMOB.SV.W.0196.000000T0000Z-200701T2045Z/
Washington AL-
334 PM CDT Wed Jul 1 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WASHINGTON COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3100 8813 3107 8786 3096 8778 3083 8805
TIME...MOT...LOC 2033Z 330DEG 31KT 3095 8796 

$$

ALC003-097-012045-
/O.CON.KMOB.SV.W.0196.000000T0000Z-200701T2045Z/
Mobile AL-Baldwin AL-
334 PM CDT Wed Jul 1 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR NORTHEASTERN MOBILE AND NORTHWESTERN BALDWIN COUNTIES...

At 333 PM CDT, a severe thunderstorm was located 4 miles east of
Axis, or 6 miles northeast of Creola, moving southeast at 35 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Satsuma, Creola, Stockton, Axis and I65 And AL 225. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3100 8813 3107 8786 3096 8778 3083 8805
TIME...MOT...LOC 2033Z 330DEG 31KT 3095 8796 

HAIL...<.75IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 12:55 PM CDT, 2 hours 10 minutes earlier.

Area forecast discussion, Jul 1, 12:55 PM CDT, 2 hours 10 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
1255 PM CDT Wed Jul 1 2020

.NEAR TERM /Now Through Thursday/...The axis of an upper trof which
extends from near the mid Mississippi River valley to the Virginias
(and to an upper low over the extreme northeast states) shifts
southward through Thursday into the forecast area.  A surface low is
currently located near the Kansas/Oklahoma border with a frontal
boundary extending eastward across Missouri.  With the southward
progression of the upper trof, the frontal boundary follows suite
and shifts southward to extend across northern Mississippi and
northern Alabama by Thursday. The upper trof pattern has set up a
northwesterly steering flow over the region such that convection
that develops along the frontal boundary will be favored to
progress southward/southeastward in the general direction towards
the forecast area. The current satellite loop shows two
convective complexes have formed within this regime, one of which
has weakened over the area and produced an outflow boundary while
another is actively ongoing in Missouri. The outflow boundary has
advanced into the northern portion of the forecast area and expect
scattered to numerous convective development through the afternoon
hours in response to this feature and also aided by a weak sea
breeze.  MLCAPE values are expected to be near 2000 J/kg in a
fairly moist environment with precipitable water values near 2.0
inches and wet bulb zero values near 13.5 kft. 0-6 km bulk shear
values look low, 20 knots at best, so am expecting the primary
initiating mechanism for stronger storms to be from precipitation
loading.

The attention now turns to what will transpire with the convective
complex over Missouri along with the southward progressing upper
trof and frontal boundary. This convective complex appears to have
already formed another outflow boundary which is expected to
progresses roughly southward. While not handled particularly well
by high resolution guidance or Convection Allowing Models (CAMS),
the expectation is that this next outflow boundary will follow a
similar evolution to the current one and continue southward into
the area late tonight. Complicating this pattern is that yet
another convective complex may develop on the frontal boundary
advancing into northern Mississippi/Alabama. All in all, there
look to be at least a few possible scenarios for convective
development for Thursday which in turn supports going with higher
pops, and have gone with likely to categorical pops for nearly the
entire area. A moist environment remains in place over the area
on Thursday with precipitable water values near 2.0 inches, and
wet bulb zero values are expected to trend higher to around 14
kft. 0-6 km bulk shear values look to be less than 20 knots, so
while MLCAPE values near 2500 J/kg are indicated this environment
looks more supportive of general thunderstorms with an occasional
strong storm possible. Lows tonight range from the lower 70s
inland to the upper 70s at the coast. Highs on Thursday range from
the mid 80s well inland, such as near Highway 84 to upper
80s/lower 90s elsewhere. Heat index values this afternoon will be
around 105 in some locations, then look remain in a range of 95 to
around 105 on Thursday.  A low risk of rip currents is expected
through Thursday. /29

&&

.AVIATION...
18Z issuance...Scattered to potentially numerous showers and
storms are expected this afternoon then coverage diminishes this
evening. Isolated to scattered showers and storms may advance into
the area from the north late tonight, then coverage of showers and
storms increases on Thursday. Outside of the convection, VFR
conditions will prevail while MVFR conditions will accompany the
stronger showers and storms. West to northwest winds 5 to 10 knots
are expected this afternoon and again Thursday morning for much
of the area, except for southwest near the immediate coast, then
winds become light and variable tonight. /29

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob

In the hours before

Special weather statement, Jul 1, 1:55 PM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Mobile AL
155 PM CDT Wed Jul 1 2020

MSZ075-076-078-079-012030-
Stone MS-Perry MS-Greene MS-George MS-
155 PM CDT Wed Jul 1 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE FOLLOWING
COUNTIES...WESTERN GEORGE...PERRY...WESTERN GREENE AND STONE COUNTIES
UNTIL 330 PM CDT...

At 155 PM CDT, the strong thunderstorms were located along a line
extending from 3 miles east of Sunrise to 5 miles southwest of
Perkinston, and moving east at 15 mph.

Wind gusts of 40 to 50 mph will be possible with these storms.

Locations impacted include...
Wiggins, Richton, Perkinston, McHenry, Beaumont, New Augusta and
McLain.

LAT...LON 3091 8928 3091 8914 3143 8915 3143 8858
      3073 8865 3073 8888 3068 8889 3068 8924
      3065 8924 3065 8932
TIME...MOT...LOC 1855Z 283DEG 14KT 3132 8916 3074 8922
Special weather statement, Jul 1, 2:02 PM CDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Mobile AL
202 PM CDT Wed Jul 1 2020

ALZ060-011930-
Covington AL-
202 PM CDT Wed Jul 1 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHEASTERN COVINGTON COUNTY UNTIL 230 PM CDT...

At 202 PM CDT, the strong thunderstorm was located 10 miles northeast
of Florala, moving southeast at 20 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

This storm will remain over mainly rural areas of southeastern
Covington County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3099 8627 3113 8644 3123 8622 3122 8619
      3100 8619
TIME...MOT...LOC 1902Z 309DEG 17KT 3112 8623
Special weather statement, Jul 1, 2:22 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service Mobile AL
222 PM CDT Wed Jul 1 2020

ALZ052-053-262-012015-
Clarke AL-Baldwin Inland AL-Washington AL-
222 PM CDT Wed Jul 1 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...NORTH
CENTRAL BALDWIN...CENTRAL WASHINGTON AND SOUTH CENTRAL CLARKE
COUNTIES UNTIL 315 PM CDT...

At 222 PM CDT, the strong thunderstorm was located near Wagarville,
or 10 miles east of Chatom, moving southeast at 20 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Chatom, Wagarville, Leroy, Tibbie and McIntosh.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3146 8822 3155 8794 3135 8777 3133 8779
      3131 8778 3130 8777 3130 8773 3126 8769
      3119 8823 3152 8846 3155 8846
TIME...MOT...LOC 1922Z 328DEG 17KT 3144 8808
Special weather statement, Jul 1, 2:36 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Mobile AL
236 PM CDT Wed Jul 1 2020

ALZ053>055-012015-
Wilcox AL-Clarke AL-Monroe AL-
236 PM CDT Wed Jul 1 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHWESTERN MONROE...NORTHEASTERN CLARKE AND SOUTHWESTERN WILCOX
COUNTIES UNTIL 315 PM CDT...

At 236 PM CDT, the strong thunderstorm was located 6 miles northeast
of Fulton, or 8 miles southeast of Thomasville, moving southeast at
15 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Fulton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3185 8776 3193 8758 3163 8734 3151 8762
TIME...MOT...LOC 1936Z 332DEG 15KT 3183 8764
Special weather statement, Jul 1, 2:47 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Mobile AL
247 PM CDT Wed Jul 1 2020

ALZ052-053-059-261-262-012030-
Clarke AL-Baldwin Inland AL-Escambia AL-Washington AL-
Mobile Inland AL-
247 PM CDT Wed Jul 1 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHERN MOBILE...NORTHWESTERN BALDWIN...SOUTHERN WASHINGTON...SOUTH
CENTRAL CLARKE AND WEST CENTRAL ESCAMBIA COUNTIES UNTIL 330 PM CDT...

At 247 PM CDT, the strong thunderstorm was located 5 miles northwest
of McIntosh, or 13 miles southeast of Chatom, moving southeast at 25
mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Citronelle, Gulfcrest, Deer Park, Mount Vernon, Calvert, McIntosh,
Movico and Poarch Creek Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3129 8844 3131 8844 3141 8778 3134 8773
      3133 8775 3136 8777 3131 8778 3130 8777
      3130 8771 3128 8769 3105 8752 3093 8829
TIME...MOT...LOC 1947Z 331DEG 21KT 3131 8812
Special weather statement, Jul 1, 2:49 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Mobile AL
249 PM CDT Wed Jul 1 2020

ALZ054-012015-
Wilcox AL-
249 PM CDT Wed Jul 1 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHEASTERN WILCOX COUNTY UNTIL 315 PM CDT...

At 249 PM CDT, the strong thunderstorm was located near Camden,
moving southeast at 20 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Camden and Pine Apple.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3208 8719 3207 8719 3206 8718 3205 8718
      3205 8713 3196 8694 3185 8700 3183 8723
      3196 8737 3210 8724
TIME...MOT...LOC 1949Z 308DEG 16KT 3199 8724

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 11:07 AM CDTSpecial Weather StatementMOBCrenshaw53 min
Jul 1, 12:27 PM CDTSpecial Weather StatementMOBChoctaw33 min
Jul 1, 1:03 PM CDTSpecial Weather StatementMOBChoctaw42 min
Jul 1, 1:13 PM CDTSpecial Marine WarningMOB47 min
Jul 1, 1:14 PM CDTSpecial Weather StatementMOBClarke46 min
Jul 1, 1:20 PM CDTSevere Thunderstorm WarningMOBClarke40 min
Jul 1, 1:37 PM CDTSpecial Weather StatementMOBWashington53 min
Jul 1, 1:39 PM CDTSpecial Marine WarningMOB51 min
Jul 1, 1:41 PM CDTSevere Thunderstorm WarningMOBChoctaw, Clarke, Washington49 min
Jul 1, 2:02 PM CDTSpecial Weather StatementMOBCovington28 min
Jul 1, 2:07 PM CDTSevere Thunderstorm WarningMOBChoctaw, Washington38 min
Jul 1, 2:22 PM CDTSpecial Weather StatementMOBWashington53 min
Jul 1, 2:36 PM CDTSpecial Weather StatementMOBMonroe39 min
Jul 1, 2:47 PM CDTSpecial Weather StatementMOBWashington43 min
Jul 1, 2:49 PM CDTSpecial Weather StatementMOBWilcox26 min
Jul 1, 3:10 PM CDTSevere Thunderstorm WarningMOBButler, Conecuh, Monroe, Wilcox50 min
Jul 1, 3:16 PM CDTSpecial Marine WarningMOB59 min
Jul 1, 3:20 PM CDTSpecial Weather StatementMOBMobile40 min
Jul 1, 3:32 PM CDTSpecial Weather StatementMOBBaldwin, Mobile43 min
Jul 1, 3:56 PM CDTSevere Thunderstorm WarningMOBButler, Covington, Crenshaw49 min
Jul 1, 4:01 PM CDTSevere Thunderstorm WarningMOBMobile44 min
Jul 1, 4:08 PM CDTSevere Thunderstorm WarningMOBButler, Conecuh, Covington38 min
Jul 1, 4:12 PM CDTSpecial Weather StatementMOBBaldwin48 min
Jul 1, 4:15 PM CDTSpecial Marine WarningMOB90 min
Jul 1, 4:23 PM CDTSevere Thunderstorm WarningMOBMobile67 min
Jul 1, 4:27 PM CDTSevere Thunderstorm WarningMOBBaldwin48 min
Jul 1, 4:32 PM CDTSpecial Marine WarningMOB88 min
Jul 1, 4:34 PM CDTAreal Flood AdvisoryMOBMobile3 hr
Jul 1, 4:37 PM CDTSevere Thunderstorm WarningMOBCovington38 min
Jul 1, 5:11 PM CDTSpecial Weather StatementMOBCovington64 min
Jul 1, 5:13 PM CDTSpecial Marine WarningMOB92 min
Jul 1, 5:50 PM CDTSpecial Marine WarningMOB85 min
Jul 1, 6:38 PM CDTSpecial Marine WarningMOB53 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.